Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 93, NWS Midland/Odessa, TX

August 17, 2025Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 17, 2025, 6:14 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2025, 6:14 PM MDT (00:14 UTC)
Expired
Aug 17, 2025, 9:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS54 KMAF 180014
FFWMAF
NMC025-180315-
/O.NEW.KMAF.FF.W.0093.250818T0014Z-250818T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
614 PM MDT Sun Aug 17 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Lea County in southeastern New Mexico...

* Until 915 PM MDT.

* At 614 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Lea County

This includes the following streams and drainages...
  Monument Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3216 10354 3237 10352 3239 10318 3209 10324

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Chehak
1 follow-up statement
038 
WGUS74 KMAF 180112
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
712 PM MDT Sun Aug 17 2025

NMC025-180315-
/O.CON.KMAF.FF.W.0093.000000T0000Z-250818T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
712 PM MDT Sun Aug 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR SOUTHEASTERN LEA COUNTY...

At 712 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen. Additional rainfall amounts of 0.5 
to 1 inch are possible in the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges. Jal mesonet has measured
         nearly 2 inches of rainfall within the last hour.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Lea County

This includes the following streams and drainages...
  Monument Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3216 10354 3237 10352 3239 10318 3209 10324

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Chehak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:11 PM MDT, 2 hours 3 minutes earlier. Its key messages:

  • Updated at 509 PM CDT Sun Aug 17 2025
  • A low to medium (15-50%) chance of thunderstorms during the afternoon and evening on Sunday and Monday, with highest chance of rain over the Davis Mountains and surrounding foothills (40-70%).
  • Near normal temperatures early next week, becoming slightly below normal by the middle and end of the week.
  • There is a daily low to medium (20-65%) chance of thunderstorms for much of the area, with the highest chances over western portions of the area early in the week, shifting eastward later in the week.
Area forecast discussion, Aug 17, 4:11 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
511 PM CDT Sun Aug 17 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 509 PM CDT Sun Aug 17 2025

- A low to medium (15-50%) chance of thunderstorms during the
  afternoon and evening on Sunday and Monday, with highest chance
  of rain over the Davis Mountains and surrounding foothills (40-70%).

- Near normal temperatures early next week, becoming slightly
  below normal by the middle and end of the week.

- There is a daily low to medium (20-65%) chance of thunderstorms
  for much of the area, with the highest chances over western
  portions of the area early in the week, shifting eastward later
  in the week.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 110 PM CDT Sun Aug 17 2025

Not much change to the current forecast.  WV imagery this afternoon
shows the upper ridge centered roughly over the ArklaTex, and
extending southwest beyond the Rio Grande Valley.  Area radars show
convection already developing over the Davis Mountains, and CAMs
suggest this may develop a little farther east than it did 24 hours
ago.

This activity will gradually diminish this evening.  A 25 kt LLJ and
abundant mid/high cloud will retard radiational cooling, yielding
another night of lows an uncomfortable ~ 5-7 F above normal, if not
more.

Monday, the ridge begins developing west toward the Four Corners.
Thicknesses make increase ever so slightly, adding maybe a degree to
today's highs, and topping out ~ 4-6 F above normal.  CAMs suggest
convective chances/coverage will be very similar to this afternoon's.

Monday night looks like a carbon copy of tonight, with near-
identical overnight lows.  CAMs diminish convection, but keep it
going a little longer overnight, especially northwest.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 110 PM CDT Sun Aug 17 2025

The upper-level ridge is forecast to redevelop to our west by
Tuesday. Simultaneously, a broad trough over the Upper Midwest
begins to dig and pushes a cold front into the area by midweek. This
will allow for shower and thunderstorm chances to increase (20-50%)
further east from the higher terrain. Afternoon highs behind the
front drop slightly below normal during the latter half of the week.
Overnight lows also take a hit where temperatures in the mid to
upper 60s are expected for much of the area. For reference, the
normal high/low temperature (in degrees Fahrenheit) this time of
year at Midland International Air and Space Port is 95/72. There is
a low to medium (20-65%) chance of showers and thunderstorms each
day throughout the extended. As the upper-level ridge to our west
builds, chances of showers and thunderstorms gradually decrease from
west to east. By the Friday/Saturday timeframe, these chances (10-
40%) decrease with much of the coverage becoming confined to the
Stockton Plateau/Big Bend/Lower Trans Pecos/Permian Basin regions.
Though the Davis Mountains still could see some activity as well.

Greening

&&

.AVIATION...
(00Z TAFS)
Issued at 509 PM CDT Sun Aug 17 2025

VFR conditions will prevail next 24 hours, except perhaps in areas
of direct convection, in light/variable return flow. Convection
will be possible everywhere except KMAF for the next couple of
hours. A widespread cu field is anticipated Monday, but convective
chances are too far out for a mention attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  99  73  97 /  10  20  10  30
Carlsbad                 72  96  72  96 /  30  30  30  30
Dryden                   75 101  75  99 /  10  10  10  20
Fort Stockton            74  98  73  97 /  10  20  10  40
Guadalupe Pass           68  86  68  87 /  20  40  30  40
Hobbs                    70  95  70  95 /  30  40  20  30
Marfa                    62  88  62  87 /  20  50  20  50
Midland Intl Airport     75  98  74  96 /  20  20  20  30
Odessa                   75  96  74  95 /  20  20  20  30
Wink                     73  97  72  97 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....55
AVIATION...99

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningMAFLea29 min

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.